Alert archive / Missouri / Flash Flood Warnings in 2010
Flash Flood Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 8, 2010, 8:26 PM CDT for Bates County, Cass County, Missouri; Miami County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2010, 8:26 PM CDT (01:26 UTC)
- Expired
- Jun 9, 2010, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
900
WGUS53 KEAX 090126
FFWEAX
KSC121-MOC013-037-090730-
/O.NEW.KEAX.FF.W.0023.100609T0126Z-100609T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT TUE JUN 8 2010
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 AM CDT WEDNESDAY
* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT
ARE MOVING OR WILL MOVE ACROSS THE WARNED AREA. RAINFALL RATES
FROM THESE STORMS ARE AVERAGING 2 TO 3 INCHES PER HOUR...WHICH
COULD LEAD TO PONDING OF WATER ON AREA ROADWAYS AND MAY QUICKLY
OVERWHELM STORM DRAINS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...GARDEN CITY...OSAWATOMIE...PAOLA...ARCHIE...DREXEL AND
FONTANA.
LAT...LON 3838 9462 3839 9462 3839 9506 3861 9506
3859 9412 3857 9412 3856 9407 3835 9407
$$
SFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:48 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 8, 6:48 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT TUE JUN 8 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/405 PM CDT TUE JUN 8 2010/
MESOSCALE DISCUSSION...
DESPITE FILTERED SUNSHINE THE ATMOSPHERE HAS NEARLY FULLY RECOVERED
AHEAD OF SURFACE FRONT. THE AIRMASS HAS BECOME EXTREMELY UNSTABLE
WITH 3000 TO 4000 J/KG CAPE. FURTHER DESTABILIZATION IS EXPECTED AND
WE MAY SEE UPWARDS OF 5000 J/KG OF SBCAPE FOR STORMS TO WORK WITH. AS
STORMS INITIALLY DEVELOP...GIVEN THE EXTREME INSTABILITY...0-6KM
SHEAR ON THE ORDER OF 35 TO 40 KTS WILL SUPPORT ORGANIZED STORMS WITH
SUPERCELLS LIKELY. GIVEN LOW CONDENSATION LEVELS THESE STORMS WOULD
WILL BE CAPABLE OF PRODUCING TORNADOES. THE PRESENCE OF A SYNOPTIC
FRONT AND THE LIKELY INTERSECTION OF THAT FRONT WITH AN OUTFLOW
BOUNDARY WILL LEAD TO AN ENHANCED TORNADO THREAT FROM EAST CENTRAL
KANSAS THROUGH WEST CENTRAL MISSOURI.
THE EXTREME INSTABILITY WILL ALSO SUPPORT THE POTENTIAL FOR VERY
LARGE HAIL. HOWEVER...FREEZING LEVELS BETWEEN 15 AND 16 THOUSAND
FEET...BASED OFF THE 18Z TOP SOUNDING...INDICATE THAT A CORE WOULD
HAVE TO BE VERY LARGE WITH 50 DBZ HEIGHTS LIKELY NEEDING TO HIT 40-44
THOUSAND FEET. DAMAGING WINDS WOULD ALSO BE A THREAT INITIALLY WITH
ANY DOWNDRAFTS FROM THE SUPERCELLS.
ANOTHER HAZARD WITH THIS SCENARIO IS THE POTENTIAL FOR FLASH
FLOODING. PRECIPITABLE WATER VALUES AROUND 2 INCHES SUGGEST A STRONG
POTENTIAL FOR EXTREMELY HEAVY RAIN. THIS COULD OCCUR WITH ANY INITIAL
STORM BUT ESPECIALLY AS THE STORMS FORM INTO A CONVECTIVE SYSTEM THIS
EVENING. AS THE STORMS FORM INTO A CONVECTIVE SYSTEM DAMAGING WINDS
WILL BE THE MAIN HAZARD. HOWEVER WITH LOW LEVEL SHEAR BECOMING
DOMINANT...TORNADOES EMBEDDED WITHIN A LINEAR SYSTEM ARE ALSO
POSSIBLE. ALL OF THIS ACTIVITY IS EXPECTED TO PUSH EAST/SOUTHEAST OF
THE FORECAST AREA LATE THIS EVENING.
11
NEAR TERM/THIS AFTERNOON-TONIGHT...
POST MCS AIRMASS CONTINUES TO RECOVER FROM WEST TO EAST WITH SURFACE
DEWPOINTS IN THE LOWER 70S BEING ADVECTED BACK INTO THE REGION ON
GUSTY SW WINDS. SURFACE BASED ML CAPES PER SPC MESOSCALE PAGE HAVE
REACHED 6000 J/KG BUT IT IS APPARENT FROM THE STORM EVOLUTION OVER
EAST CENTRAL KS THAT WE ARE NOT TAPPING INTO ALL OF THAT AS THEIR
STORM MOTION EXCEEDS THAT OF SURFACE BASED STORMS...PLUS INSPECTION
OF KTOP 18Z SOUNDING AND BUFR SOUNDINGS SHOWS A PRONOUNCED FRONTAL
TYPE INVERSION LEFT OVER FROM THIS MORNINGS MCS THAT HAS YET TO BE
OVERCOME. WHEN THAT DOES EXPECT TO SEE STORMS BECOME MORE SURFACE
BASED. THAT MAY BE WHAT IS OCCURRING FROM NORTH OF ICT TO EMP. HRRR
MESOSCALE CONVECTIVE MODEL HAS BEEN ADVERTISING RAPID DEVELOPMENT
OVER EAST CENTRAL KS/NW MO BY 21Z AND RADAR TRENDS SUPPORT THIS
MODEL. EXPECT TO SEE CONTINUED GROWTH AND INCREASING STRENGTH OF A
DEVELOPING MCS OVER THE WEST CENTRAL CWA WHICH WILL TRACK ESE THIS
EVENING. HAVE SOME CONCERN THAT WE WILL SEE SOME TRAINING OF
CONVECTION OVER THE SOUTHERN TWO TIERS OF COUNTIES THIS EVENING AS
THE LOW LEVEL JET VEERS TO THE WSW AND FEEDS VERY MOISTURE LADEN AIR
WITH PWATS IN EXCESS OF 2 INCHES INTO THE BACK SIDE OF THE COMPLEX.
FORTUNATELY FFG VALUES OVER THE SOUTHERN PORTION OF THE CWA ARE HIGH
ENOUGH THAT THEY SHOULD BE ABLE TO HANDLE MOST OF THE RAINFALL.
HIGH DEGREE OF INSTABILITY AND MODERATE 0-6KM WIND SHEAR WILL
SUPPORT SEVERE WEATHER. WHILE DAMAGING WINDS WILL BE A PRIMARY
THREAT...LARGE HAIL IS STILL A POSSIBILITY DESPITE HIGH FREEZING
LEVEL. MODERATELY STRONG 0-1KM SHEAR IS ALSO STRONG ENOUGH TO
SUPPORT A TORNADO THREAT WITH DISCRETE SUPERCELLS DURING THE INITIAL
PHASE OF CONVECTIVE DEVELOPMENT.
THE STRONGEST ACTIVITY SHOULD EXIT THE SOUTHERN CWA BY MIDNIGHT BUT
ELEVATED SCATTERED SHOWERS COULD LINGER OVER THE SOUTHERN CWA INTO
THE PRE-DAWN HOURS.
MJ
WEDNESDAY - THURSDAY...
REMNANTS FROM TONIGHTS CONVECTIVE SYSTEM ARE EXPECTED TO HAVE
PUSHED SOUTH AND EAST OF THE FORECAST AREA BY LATE WEDNESDAY
MORNING. THIS SHOULD LEAVE THE FORECAST AREA DRY FOR THE AFTERNOON
AND EVENING WITH TEMPERATURES RECOVERING INTO THE MID 80S. FOR
THURSDAY...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA AS A
LOW LEVEL JET ADVECTS WARM...MOIST AIR BACK INTO THE AREA. VERY WARM
AIR ALOFT WILL INHIBIT ANY CONVECTION ACROSS OUR SOUTHWESTER ZONES
DURING THE DAY BUT PRECIPITATION IS POSSIBLE ON THE NOSE OF THIS
WARM ADVECTION ACROSS NORTHEASTERN PORTIONS OF THE FORECAST AREA.
THE VERY WARM AIR ALOFT WILL ALSO SUPPORT HIGHS REACHING INTO THE
MID TO UPPER 80S.
11
MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...
EXTENDED MODELS MORE OR LESS AGREE WITH POSITION OF LONG WAVE
FEATURES EARLY IN THE MEDIUM RANGE WHERE THEY SHOW A FAIRLY HIGH
AMPLITUDE UPPER LOW OVER THE WESTERN THIRD OF THE US WITH RIDGING
FURTHER EAST. LOTS OF MODEL TO MODEL AND RUN TO RUN DISAGREEMENT OF
POSITION AND TIMING OF FEATURES LATE IN THE EXTENDED AND THE ONLY
THING MISSING FROM THE ENSEMBLE SPAGHETTI CHARTS IS THE
MARINARA...THUS CONFIDENCE ISNT REAL HIGH ON ANY OF THE INDIVIDUAL
SOLUTIONS AND FORECAST IS SOMEWHERE AROUND CLIMATOLOGY.
AB
&&
.AVIATION DISCUSSION...
FOR THE 00Z TAF...ONGOING LINEAR CONVECTIVE COMPLEX WILL CONTINUE TO
PLAGUE KMKC AND TO A LESSER DEGREE KMCI THROUGH 04Z. APPEARS THERE
IS A SUBTLE SOUTHEASTWARD SHIFT TO THE LINE OF STORMS FROM WICHITA
TO EMPORIA KS SO AM ANTICIPATING THE LINE OF STORMS OVER THE
SOUTHERN KC AREA WILL ALSO SHIFT SOUTHEAST BY LATE EVENING. AN
OUTFLOW BOUNDARY FROM THE SOUTHERN KC STORMS HAS APPARENTLY
INITIATED NEW SHOWERS AND THUNDERSTORMS THAT WILL AFFECT KMCI
THROUGH 01Z. MVFR CEILINGS AT BOTH KC AIRPORTS THROUGH LATE EVENING
THEN EXPECT TO SEE THEM IMPROVE TO A VFR DECK OF MID CLOUDS.
SCATTERED LIGHT SHOWERS MAY CONTINUE WELL NORTH OF THIS THUNDERSTORM
COMPLEX INTO THE PRE-DAWN HOURS OF WEDNESDAY MORNING.
WIDELY SCATTERED LIGHT SHOWERS WILL ALSO AFFECT KSTJ THROUGH MID
EVENING BEFORE DISSIPATING. OTHERWISE...VFR CONDITIONS AT KSTJ FOR
THE ENTIRE FORECAST.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR
MOZ037>039-040-043>046-053-054.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ105-057-060.
&&Hazardous weather outlook, Jun 8, 7:00 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 700 PM CDT TUE JUN 8 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-100000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT- ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 700 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A HEAVY RAIN EVENT WITH A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO BE A THREAT SOUTH OF AN OLATHE TO MOBERLY LINE THIS EVENING. A LINE OF STRONG/ISOLATED SEVERE THUNDERSTORMS STRETCHING FROM NEAR WICHITA THROUGH THE SOUTHERN HALF OF THE KANSAS CITY AREA TO MARSHALL AND MOBERLY WILL GRADUALLY SHIFT SOUTHEAST THIS EVENING. BY 9 PM THE NORTHERN EDGE OF THE HEAVIER RAINS SHOULD SHIFT TO A PAOLA TO FAYETTE LINE. A VERY MOIST AND UNSTABLE AIR MASS COMBINED WITH STORMS MOVING REPEATEDLY OVER THE SAME AREAS FOR SEVERAL HOURS WILL LIKELY PRODUCE WIDESPREAD 1 TO 2 INCH RAINS WITH LOCAL AMOUNTS UP TO 4 INCHES POSSIBLE. THE LINE OF THUNDERSTORMS IS EXPECTED TO SHIFT SOUTH AND OUT OF THE REGION SHORTLY AFTER MIDNIGHT AND THUS END THE HEAVY RAIN AND SEVERE THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY BE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY AND AGAIN OVER THE WEEKEND. WHILE SEVERE WEATHER IS NOT EXPECTED WEDNESDAY NIGHT AND THURSDAY IT IS TOO SOON TO DETERMINE THE SEVERE WEATHER THREAT FOR THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING FOR AREAS SOUTH OF A KANSAS CITY TO MACON LINE. MJ
In the hours before
Local storm report, Jun 8, 7:09 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 2 SE LEAWOOD 38.89N 94.60W
06/08/2010 JACKSON MO FIRE DEPT/RESCUE
INDIAN CREEK NEAR 103RD AND STATELINE AROUND 100 YRDS
WIDE. BUSINESSES BEING AFFECTED.
&&
NRRLocal storm report, Jun 8, 7:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD INDEPENDENCE 39.09N 94.35W
06/08/2010 JACKSON MO AMATEUR RADIO
WATER WAS REPORTED FLOWING OVER THE ROAD.
&&
MJULYLocal storm report, Jun 8, 7:14 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD LEAWOOD 38.91N 94.63W
06/08/2010 JOHNSON KS AMATEUR RADIO
SIX TO EIGHT INCHES OF WATER FLOWING OVER THE ROAD.
&&
MJULYLocal storm report, Jun 8, 7:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL MOBERLY 39.42N 92.44W
06/08/2010 M0.75 INCH RANDOLPH MO TRAINED SPOTTER
&&
MJULYLocal storm report, Jun 8, 7:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM FLASH FLOOD 1 W HOLDEN 38.71N 94.01W
06/08/2010 JOHNSON MO TRAINED SPOTTER
WATER FLOWING OVER THE ROAD ONE MILE WEST OF HOLDEN.
&&
MJULYLocal storm report, Jun 8, 7:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HEAVY RAIN 1 S PECULIAR 38.71N 94.46W
06/08/2010 E4.25 INCH CASS MO TRAINED SPOTTER
4 1/4 INCHES OF RAIN SINCE ABOUT 430PM NEAR YY HWY
&&
NRRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:15 PM CDT | Flash Flood Warning | EAX | Randolph | 6 hr |
| Jun 8, 8:25 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 35 min |
| Jun 8, 8:44 PM CDT | Special Weather Statement | EAX | Henry | 16 min |
| Jun 8, 9:13 PM CDT | River Flood Warning | EAX | Carroll | 33 hr |
| Jun 8, 9:22 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 72 days |
| Jun 8, 9:22 PM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 75 days |
| Jun 8, 9:22 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 73 days |
| Jun 8, 10:32 PM CDT | Areal Flood Warning | EAX | Bates, Cass, Jackson, Johnson | 12 hr |
| Jun 8, 11:50 PM CDT | Areal Flood Warning | EAX | Henry, Johnson | 11 hr |
| Jun 9, 12:44 AM CDT | Areal Flood Warning | EAX | Chariton, Howard, Randolph, Saline | 22 hr |
| Jun 9, 1:19 AM CDT | Areal Flood Warning | EAX | Carroll, Lafayette, Ray, Saline | 22 hr |
| Jun 9, 1:59 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 7 hr |
| Jun 9, 9:00 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 6 hr |
| Jun 8, 8:20 PM CDT | Tornado Warning | EAX | Linn | 28 min |
| Jun 9, 1:59 AM CDT | River Flood Warning | EAX | Miami | 56 hr |
| Jun 9, 1:59 AM CDT | River Flood Warning | EAX | Linn | 63 hr |
Nearby
Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.